Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 222, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 4, 2003, 4:58 PM CDT for Decatur County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2003, 4:58 PM CDT (21:58 UTC)
- Expired
- Aug 4, 2003, 6:00 PM CDT
- In force
- 62 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Decatur County, KS
The radar
The Goodland radar (KGLD), 117 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 160 J/kg
- Mixed-layer CIN
- -284 J/kg
- Mixed-layer LCL
- 1454 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
177 WUUS53 KGLD 042158 SVRGLD KSC039-042300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 458 PM CDT MON AUG 4 2003 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DECATUR COUNTY IN NORTHWEST KANSAS * UNTIL 600 PM CDT * AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF OBERLIN...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... OBERLIN...TRAER AT 505 PM CDT KANONA AT 515 PM CDT HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES THAT HAVE CORDS ATTACHED TO THEM...COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. LAT...LON 3993 10073 3970 10062 3979 10019 4000 10025 KILLINGSWORTH $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:19 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, Aug 4, 3:19 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 219 PM MDT MON AUG 4 2003 THE MAIN FORECAST CHALLENGE IS TIMING AND EXTENT OF POPS THIS EVENING. VISIBLE SATELLITE AT 18Z SHOWING A LINE OF SOME MOD CU/ISOLATED TCU EXTENDING ACROSS NORTHWEST KANSAS...OTHERWISE THE SKY WAS MOSTLY CLEAR EAST OF THE ROCKIES. LINE APPEARS TO BE THE SURFACE TROUGH AXIS AS INDICATED BY THE 17Z SURFACE CHART. AN AREA OF LOW PRESSURE EXTENDED FROM WESTERN SOUTH DAKOTA SOUTH INTO SOUTHEAST NEW MEXICO. WATER VAPOR IMAGERY INDICATING CONSIDERABLY DRIER AIR OVER WESTERN COLORADO AND SHIFTING EAST. THE UPPER RIDGE AXIS WILL GRADUALLY SHIFT EAST FROM THE ROCKIES INTO THE PLAINS DURING THIS FORECAST PACKAGE. AT THE SURFACE...THE AREA OF LOW PRESSURE MENTIONED ABOVE WILL SHIFT EAST AND BE REPLACED BY HIGH PRESSURE. A LEE TROUGH WILL DEVELOP ON THE PLAINS WED NIGHT AND CONTINUE THROUGH THURSDAY NIGHT. FOR EARLY THIS EVENING...CURRENT CONVECTION WILL NEED TO BE MONITORED FOR INCLUSION IN GRIDS AND ZONES. DYNAMICS ARE NOT IMPRESSIVE WITH THIS LINE. ALSO DRYING ATMOSPHERE SHOULD LIMIT THE ACTIVITY. SCATTERED POPS LOOK GOOD FOR MOST OF THE KANSAS ZONES EXCEPT FAR NORTHWEST. WILL INCLUDE RED WILLOW COUNTY NEBRASKA WITH SCATTERED POPS AS WELL. OTHERWISE...THE REST OF THE FORECAST THROUGH DAY 3 LOOKS DRY AS UPPER RIDGE/SUBSIDENCE BEGINS TO BUILD OVER THE PLAINS. 850 MB TEMPERATURES WARM UP BY WEDNESDAY AND CONTINUE THURSDAY AS THE RIDGE AXIS MOVES EAST OF THE ROCKIES. MAX TEMPERATURES SHOULD BE IN THE MID AND UPPER 90S BY WEDNESDAY AND THURSDAY WITH 100 POSSIBLE IN THE HILL CITY AREA. DAYS 4-7...THE RIDGE RETROGRADES FROM THE PLAINS INTO THE ROCKIES BY DAY 6. SHORTWAVES ROTATING THROUGH THE RIDGE WILL BRING A SLIGHT CHANCE OF -TSRA ALONG SURFACE TROUGH OVER THE FORECAST AREA DAYS 4/5. SURFACE HIGH PRESSURE WILL FOLLOW ON DAYS 6/7 ALONG WITH COOLER 850 TEMPERATURES. .GLD...NONE. FS
Hazardous weather outlook, Aug 4, 2:30 PM CDT, 2 hours 28 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051200- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GOODLAND KS 130 PM MDT MON AUG 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT A DEFINITIVE DRYLINE HAS FORMED AND EXTENDS FROM BENKELMAN NEBRASKA TO CHEYENNE WELLS COLORADO AT 1 PM MDT. A FEW THUNDERSTORMS HAVE FORMED ALONG THE LINE AND MORE ARE EXPECTED. THESE STORMS WILL MOVE TO THE SOUTHEAST AT NEAR 10 MPH. BRIEF PERIODS OF MODERATE RAINFALL...DANGEROUS LIGHTNING AND SMALL HAIL IS POSSIBLE WITH THESE STORMS. A FEW OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL UP TO ONE INCH IN DIAMETER AND WINDS GUSTING TO NEAR 50 MPH THE MOST LIKELY THREATS. THUNDERSTORM ACTIVITY WILL SLOWLY DIMINISH BEHIND THE DRYLINE AS THE WIND SHIFTS TO THE NORTHWEST AND ALL THUNDERSTORM ACTIVITY SHOULD BE ENDED BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY DRIER AIR WILL MOVE INTO THE REGION LATE TONIGHT THROUGH THURSDAY MORNING AS HIGH PRESSURE IN THE UPPER ATMOSPHERE RETURNS TO THE MOUNTAINS OF THE WEST AND MOVES TOWARDS THE HIGH PLAINS. BY THURSDAY AFTERNOON...ENOUGH MOISTURE WILL HAVE RETURNED TO THE TRI-STATE AREA THAT THUNDERSTORMS WITH ROUGHLY 20 PERCENT COVERAGE WILL BE EXPECTED EACH AFTERNOON AND EVENING FROM THURSDAY INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND EVENING. RJC
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.